Heavy Rain, Cascade
- When
- July 14, 7:00 PM MST to July 15, 7:00 PM MST
- Where
- Cascade County, 7.07 mi W of Eden
- Reported by
- Trained Spotter
- Coordinates
- 47.280, -111.420
Heavy rain, measuring 1.75 inches in about 24 hours.
A frontal system over southern Alberta brought rain to Central Montana and strong winds to portions of the northern Rocky Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A frontal system over southern Alberta brought rain to Central Montana and strong winds to portions of the northern Rocky Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 14, 4:45 PM MST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 545 PM MDT Mon Jul 14 2014 .DISCUSSION... Tonight through Tuesday...Upper level low over NE WA will track slowly east into NW MT overnight, progressing east across the state on Tuesday. Through this evening, best combination of dynamics associated with the upper level system and instability due to surface heating will occur over SW MT. Thunderstorms currently developing over central ID will track east across SW MT and become better organized and more widespread. Main threat with stronger/severe storms over SW MT will be potential for strong winds and large hail as well as brief heavy rain. Further north, showers and thunderstorms should increase late this afternoon and evening along the continental divide while areas to the east of I-15 in central/N-central MT should remain dry through most of this evening until remnant showers and isolated thunderstorms move through late tonight. Lingering moisture in the circulation around the the upper low traversing the state on Tuesday will continue to bring a few showers and thunderstorms to the region, especially over SW MT until drier and more stable air builds back in behind the low late Tuesday afternoon and evening. Afternoon temperatures will be about 5-10 degrees cooler on Tuesday before warmer and drier conditions are re-established on Wednesday. Hoenisch Wednesday Night through Monday...Forecast models continue to show a slightly more progressive weather pattern for this period, as the strong high pressure ridge responsible for the hot and dry conditions over the past week is gradually replaced by a broad upper-level trof over southwest Canada and zonal flow over the Northern Rockies. The first of two shortwaves embedded in the larger trof will pass weakly through our region late Wed and Thurs, generating spotty showers/thunderstorms and only light rainfall amounts. Friday looks dry through at least late aftn as the first system exits eastward and the second, stronger shortwave works its way through southern BC/Alberta. Both the ECMWF and GFS models depict the evolution of the second system in similar fashion, with the EC being just slightly faster on moving it across MT. Chances for precipitation steadily increase Fri evening, mainly over the Hiline and central counties, as the trof axis and the associated surface cold front swing through the region. But rainfall tapers off quickly by late Sat morning as the system heads into ern MT and the Dakotas. The cooler Canadian air behind the front will knock high temperatures on Sat back into the mid-upper 70s. Temps will continue to hover in the upper 70s to low 80s on Sun as westerly flow aloft keeps a milder Pacific airmass over our region. By Mon, a well-defined trof begins to dig south along PacNW coast, which will shift our flow to southwesterly, allowing a swath of Pacific moisture to generate another round of showers and storms, this time primarily over southwest and central MT. Waranauskas && .AVIATION... UPDATED 2345Z. Expect scattered showers and isolated thunderstorms over the Rocky Mountain Front and also over southwest Montana into early this evening. An upper level disturbance will move through the area near and after midnight and bring a line of showers and possibly isolated thunderstorms. This band in the north will dissipate during the afternoon as thunderstorms increase over southwest Montana. Overall expect VFR conditions...but local MVFR/IFR conditions will occur with showers and thunderstorms containing heavier rain. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 56 78 54 87 / 40 20 10 10 CTB 52 79 51 87 / 20 10 10 10 HLN 58 80 56 89 / 50 40 20 10 BZN 53 77 50 83 / 50 50 40 10 WEY 42 73 40 74 / 50 50 40 10 DLN 54 77 51 82 / 50 50 30 10 HVR 52 81 52 90 / 0 10 0 0 LWT 52 73 51 84 / 20 30 20 10 && .TFX WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH until 9 PM MDT this evening Beaverhead...Gallatin...Jefferson...Madison. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT MON JUL 14 2014
MTZ008-142130-
BEAVERHEAD MT-
230 PM MDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BEAVERHEAD COUNTY UNTIL
330 PM MDT...
AT 227 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LEADORE...OR 43 MILES
SOUTHWEST OF DILLON...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
INTERSTATE 15 BETWEEN DILLON AND DELL
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHWEST MONTANA.
LAT...LON 4468 11308 4470 11311 4472 11311 4477 11315
4481 11324 4480 11331 4482 11329 4482 11327
4509 11272 4478 11251 4465 11308
TIME...MOT...LOC 2028Z 243DEG 19KT 4474 11318
SUKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
624 PM MDT MON JUL 14 2014
MTZ008-150130-
BEAVERHEAD MT-
624 PM MDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 730 PM MDT...
AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF GIBBONSVILLE...OR 32 MILES NORTH
OF SALMON...MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN BEAVERHEAD COUNTY...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY
EVENING FOR SOUTHWEST MONTANA.
LAT...LON 4571 11392 4575 11392 4585 11343 4550 11335
4550 11378 4552 11379 4552 11382 4555 11384
4560 11382 4561 11390 4568 11395
TIME...MOT...LOC 0024Z 258DEG 22KT 4561 11409
SUKThe Great Falls radar (KTFX), 20 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
3 heavy rain, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.
Heavy rain, measuring 1.75 inches in about 24 hours.
Heavy rain, measuring 1.60 inches in about 24 hours.
Heavy rain, measuring .88 inches in about an hour, reported in the Fox Farm area of Great Falls, MT.
High wind gusts, measured at 53KT (61 MPH), were reported at the Monida Pass DoT sensoron Interstate 15.
High wind gusts, measured at 53KT (61MPH), were reported at the Logan Pass Visitor's Center in Glacier National Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536018, 536021, 536014, 536031, 536036.